A fast method for binary programming using first-order derivatives, with application to topology optimization with buckling constraints

P. A. Browne, C. Budd, N. I. M. Gould, H. A. Kim, J. A. Scott

Research output: Contribution to journalArticle

15 Citations (Scopus)


We present a method for finding solutions of large-scale binary programming problems where the calculation of derivatives is very expensive. We then apply this method to a topology optimization problem of weight minimization subject to compliance and buckling constraints. We derive an analytic expression for the derivative of the stress stiffness matrix with respect to the density of an element in the finite-element setting. Results are presented for a number of two-dimensional test problems
Original languageEnglish
Pages (from-to)1026-1043
Number of pages18
JournalInternational Journal for Numerical Methods in Engineering
Issue number12
Publication statusPublished - 21 Dec 2012


Cite this